Advice on changing a successful combo
Jul 25, 2000
I have had excellent results on HAART for 3 years since discovering I was positive. I have never had any resistance to the drugs and have been UDL with a very high CD4 count since starting therapy. I began with Viracept/ddi/d4t and switched the Viracept to Sustiva 9 months ago. The only concern I have is facial wasting, which is why I switched to Sustiva. The facial wasting remains, so I am now considering eliminating the d4T and seek your advice on two options:
1) replacing the d4t/ddi with combivir. My concern making this change is that I am not exactly sure how long I have been infected and wonder what the risk is of having a strain resistant to AZT? Should I worry about that?
2) replacing the d4t with Abacavir. My concern with this approach is that I do not see any data with this combination, specifically combining the Abacavir and ddi. Would this be too experimental considering my current combo has worked fine for this long (except for the facial wasting).
Any insight/advice you could provide would be most appreciated. Thank you in advance.
Response from Dr. Pavia
If you have been following these pages, you know that we do not fully understand body shape changes, including facial wasting. There is still a good deal of confusion as to whether D4T is the only cause of facial wasting, one of many causes, but a little bit worse that AZT, or whether it is no difference, and the association is simply that being on d4T is a marker for longer therapy and better results. Almost all patients with facial wasting have been on 3TC, possibly for the same reason.
All right, now that I have hedged, is it worth changing? Maybe. It could slow the change, but it is unlikely to reverse it. However, changing is likely to be safe. While there are no trials looking at abacavir ddi, there is no reason to think it wouldn't work. Abacavir and 3TC seems to be an active combination as well. Since you probably have no ddi resistance, if you used Abacavir/3TC, you could in theory use d4T and ddI as the backbone for your next regimen. Once you use abacavir, if you fail you will develop the 184V mutation, so some would say you lose 3TC anyway. The argument goes, you may as well use 3TC with abacavir for that reason.
Unfortunately, there are few real data for the answers you need. However, I hope I have helped. Good luck
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Unprotected Anal Sex Without Ejaculation Risk Of Getting AIDS
- Are White Bumps On Penis A Sign Of AIDS?
- Itchy Rash During Seroconversion
- Painful Red Spots After Open Mouth Kissing Worried I Have HIV
- Can An Sexually Transmitted Disease Cause White Vaginal Discharge?
- Can Chlorine Cause A Vaginal Discharge?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.